Thunderstorm Wind, Pima
- When
- June 3, 6:45 PM MST to 7:15 PM MST
- Where
- Pima County, 2 mi SSE of Tucson
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $300,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.200, -110.917
A thunderstorm complex developed over the city of Tucson knocking down and damaging power poles in three separate locations. The storm also produced blowing dust reducing visibility to near zero in many locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A thunderstorm complex developed over the city of Tucson knocking down and damaging power poles in three separate locations. The storm also produced blowing dust reducing visibility to near zero in many locations. Approximately 30 power poles were damaged or snapped causing more than 24,000 customers to lose power. Fortunately, there were no major injuries reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 3, 2:25 PM MST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 225 PM MST SAT JUN 3 2006 .SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN CENTERED JUST SOUTH OF THE FOUR CORNERS THROUGH EARLY NEXT WEEK BEFORE GRADUALLY SHIFTING INTO TEXAS. THIS WILL KEEP THE REGION HOT WITH NEAR HIGH TEMPERATURES. ALONG WITH THE HEAT...ENOUGH MOISTURE WILL REMAIN IN PLACE FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS THE NEXT FEW DAYS. AS THE HIGH SHIFTS EAST...DEEPER MOISTURE MAY BRIEFLY WORK ITS WAY NORTH AND LEAD TO A SLIGHT INCREASE IN THUNDERSTORM COVERAGE...FOLLOWED BY A DRYING TREND BY NEXT WEEKEND. && .DISCUSSION...AS EXPECTED...WE ARE GETTING A SLOWER START TODAY WITH LESS COVERAGE. HOWEVER THE 06Z/12Z GFS AND LATEST RUC VERSIONS SUGGEST THE DRY POCKET ALOFT OVER SE AZ IS PINCHING OFF WITH A WEAK 700MB THETA-E RIDGE STILL IN PLACE. IF THESE TRENDS CONTINUE...OUR THREAT AREA THIS EVENING MAY BE E OF KTUS AS DRY OUTFLOWS ROLL OFF THE RIM/WHITES. WILL HOLD POPS AS-IS GIVEN THE RIM DEVELOPMENT AND CARRY HEIGHTENED WORDING WHERE APPROPRIATE. IN THE NEXT 48-72 HRS...IT DOES NOT LOOK LIKE WE WILL IMPORT ANY SIGNFICIANT MOISTURE FROM THE S OR E AS MID LEVEL TEMPS WARM 1-2C OR SO. THUS WE SHOULD SEE A BIT LESS COVERAGE SUN...AND A LITTLE LESS THAN THAT ON MON. UNFORTUNATELY...IT ALSO MEANS WE NEED TO KEEP TEMPS UP NEAR RECORD LEVELS. MANY RECORDS ARE QUITE HIGH FOR SUN...BUT MOST ARE IN STRIKING DISTANCE MON AND ESPECIALLY TUE. WILL HEADLINE ZONES ACCORDINGLY. SUFFICE TO SAY THE TUE-THU PERIOD LOOKS INTERESTING FOR SE AZ. T.D. #2E HAS DEVELOPED NICELY ALONG SW MEXICAN COAST TODAY AND IS ALREADY A TORRENTIAL RAIN PRODUCER /SEE LATEST NHC ADVISORY/. WHILE IT IS NEARING LANDFALL AND SHOULD NOT IMPACT US DIRECTLY...THE DEPRESSION HAS PULLED THE INTERTROPICAL CONVERGENCE ZONE INTO S MEXICO. THE COMBINATION OF THE TWO IS VERY EFFECTIVELY MOISTENING AREAS TO OUR SOUTH WITH 1.5+ PRECIP WATER AS FAR N AS MAZATLAN AND 1+ PRECIP WATER SPREADING N UP THE SIERRA MADRES. MEANWHILE...LARGE INVERTED TROUGH/UPPER LOW OVER S BAJA IS DRIFTING A LITTLE SW AND SPLITTING INTO TWO PIECES. MODELS DON/T HAVE THIS HANDLED VERY WELL...BUT THEY GENERALLY AGREE THAT SOME SORT OF AN UPPER LOW NEAR BAJA WILL HELP DRAW THE DEEPER MOISTURE EVEN CLOSER TO US BEFORE IT EJECTS ACROSS AZ THU. EVEN IF A GULF SURGE DOESNT DEVELOP /WHICH IS A POSSIBILITY IF T.D.#2E TURNS NW ALONG THE COAST TO AROUND MANZANILLO/... WE MAY HAVE CONSIDERABLY MORE MOISTURE TO WORK WITH BY TUE AFTERNOON OR WED -- JUST IN TIME FOR US TO FALL UNDER SOME DYNAMICS AND COOLING ALOFT. WE WILL BE VERY CAUTIOUS ABOUT RAISING POPS SINCE CLIMATOLOGY ARGUES SO STRONGLY AGAINST SIGNIFICANT RAIN IN EARLY JUNE. HOWEVER...WE WILL START TO SHOW A MODEST INCREASE IN DEWPOINT AND POPS IN THIS PACKAGE. THE EVENTUAL RESUMPTION OF SW FLOW...AT LEAST OVER W AZ... SHOULD SCOUR US OUT BY NEXT WEEKEND AND GIVE US A MORE SEASONABLE EARLY JUNE WEATHER. HOWEVER THE ENSEMBLES ARE NOT ENTIRELY CONVINCED...AND NEITHER AM I. WE HAVE RETAINED POPS IN THE EASTERN MOUNTAINS RIGHT THROUGH DAY 7. && .FIRE WEATHER...WITH MID LEVEL MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA...ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS AND PUSH INTO THE VALLEYS LATE THIS AFTERNOON AND EVENING. THERE IS SOME UNCERTAINTY AS TO HOW LONG THIS MOISTURE WILL REMAIN ACROSS SOUTHEAST ARIZONA AS WELL AS IF WE WILL CONTINUE TO PULL ADDITIONAL MOISTURE INTO THE AREA. HOWEVER...WE COULD SEE AFTERNOON AND EVENING BUILDUPS OVER THE MOUNTAINS EACH DAY THROUGH NEXT WEEK. WINDS WILL BE MAINLY DIURNALLY DRIVEN WITH SOME ENHANCED GUSTS IN THE AFTERNOONS DUE TO THE STRONG SURFACE HEATING. THERE WILL ALSO BE THE POTENTIAL FOR STRONG...ERRATIC AND SHIFTING WINDS NEAR ANY THUNDERSTORMS THAT DO DEVELOP. WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. NEAR RECORD TO RECORD HIGH TEMPERATURES CAN ALSO BE EXPECTED ACROSS MUCH OF SOUTHEAST ARIZONA THROUGH TUESDAY. && .AVIATION...WE WILL CONTINUE TO MONITOR TAF SITES FOR POSSIBLE DOWNBURSTS AND NEARBY TS. ISOLATED TS IS IN THE TWEB ROUTES...BUT THE RISK IS STILL TOO LOW AS OF EARLY AFTERNOON TO CARRY TEMPO OR UNCONDITIONAL TS/BLDU IN ANY TAF. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC FORECASTER...PYTLAK FIRE WEATHER FORECASTER...ZELL WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1133 AM MST SAT JUN 3 2006 AZZ019-029>035-040700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1133 AM MST SAT JUN 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ALTHOUGH THEY ARE GETTING A LATER START TODAY...AND AREAL COVERAGE IS NOT EXPECTED TO BE AS GREAT AS YESTERDAY...ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. A FEW OF THEM ARE THEN EXPECTED TO MOVE NORTHWEST INTO THE DESERTS AND VALLEYS BY EARLY THIS EVENING. MOST LOCATIONS WILL NOT RECEIVE ANY MEASURABLE PRECIPITATION SINCE THE ATMOSPHERE REMAINS RATHER DRY. HOWEVER LIKE YESTERDAY...ANY THUNDERSTORM THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...AREAS OF BLOWING DUST...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. THE RISK OF THUNDERSTORMS WILL QUICKLY DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED MAINLY DRY THUNDERSTORMS ARE A THREAT BOTH SUNDAY AND MONDAY AFTERNOON AND EVENING...MAINLY NEAR THE MOUNTAINS. THE CHANCE OF THUNDERSTORMS WILL INCREASE A BIT BY THE MIDDLE OF NEXT WEEK...WITH SOME OF THEM POSSIBLY PRODUCING MORE SIGNIFICANT RAINFALL. IN ADDITION TO THE THUNDERSTORM THREAT...TEMPERATURES WILL REMAIN NEAR RECORD HIGH LEVELS THROUGH AT LEAST TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The Tucson radar (KEMX), 43 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514313.